Marianne Davies on Managing Immunotherapy Side Effects in Lung Cancer | OncLive

Marianne Davies on Managing Immunotherapy Side Effects in Lung Cancer

November 2, 2015

Marianne Davies, NP, Assistant Professor of and Clinical Instructor in Nursing, Yale Cancer Center, discusses immune-mediated adverse events in lung cancer.

Marianne Davies, NP, Assistant Professor of and Clinical Instructor in Nursing, Yale Cancer Center, discusses immune-mediated adverse events in lung cancer.

With the use of immunotherapies in lung cancer becoming increasingly common, it is important to understand how to manage the side effects associated with these treatments, says Davies.

The key to management is early detection. If a patient develops a grade 1 toxicity associated with a checkpoint inhibitor, oftentimes delaying treatment is an effective management strategy, says Davies. Patients can then successfully go on to continue their therapy once the side effect is resolved.

The standard treatment of choice for the management of immune-mediated adverse events is steroids, explains Davies. Side effects can impact any organ system, causing inflammation. In lung cancer, a particularly concerning immunotherapy side effect is pneumonitis, or inflammation of the lungs.


x